Anticoagulation in patients with a history of adverse heparin reactions
Posted Oct 05 2009 10:03pm
Everywhere one looks there are seems to be patients who have had an adverse reaction to heparin. These reactions can manifest themselves as a classic anaphylactic reaction (1), thrombocytopenia (HIT) or thrombocytopenia combined with thrombosis (HITT). Considering the frequent exposure of patients to heparin in the medical environment even low rates of reactions to heparin can translate into fairly high numbers. Think about all the places heparin is used, flush for portacatheters and other central lines, renal dialysis, anticoagulation for vascular surgery, open heart surgery, heparin coatings on implanted devices, and as part of the peripheral infusion of thymoglobulin in patients undergoing renal transplant. The consequence may be significant. The thrombosis after heparin exposure may be severe enough to cause limb loss or death, and bleeding may occur as a consequence of thrombocytopenia. Do we need to start asking patients about heparin exposure history just as we do for latex? Are there diagnostic groups of patients at higher risk? Consider a patient with a history of unexplained thrombocytopenia during a previous hospitalization. What further information is needed? What studies? If you suspect a prior adverse reaction to heparin how would you anticoagulate this patient for aortic valve replacement or for a lower extremity revascularization? While in the hospital this patient develops DVTs in both calves. How would you treat them? If a patient is sensitive to unfractionated heparin, are they necessarily sensitive to low molecular weight heparin?
Howell et al (2) obtained venous samples from 115 patients in an 80,000 visit per year inner city emergency department and found that 5% of the patients had heparin antibodies. All of the patients in their study with heparin antibodies gave a history of hospitalization or medical procedure in the preceding 90 days. Gluckman et al (3) examined the development of heparin antibodies in patients undergoing percutaneous coronary revascularization. Of the 154 patients in their study, seven were positive for anti-platelet factor 4 heparin antibodies at baseline. Of these patients 4 had received unfractionated heparin within the previous 6 months and 2 had received unfractionated heparin 3 days before the baseline blood sample. Of the 94 patients negative for antibody baseline, 16 (17%) became positive after heparin exposure. The quandary is that after CABG surgery 50% of patients may be positive for heparin/PF4 antibodies, yet less than 1% develops HIT.
One of the more frustrating aspects of type 2 HIT and HITT is that there are, at present, no specific tests to identify patients at risk. The presence of antibodies does not necessarily mean that the patient will develop a reaction. Thus screening for anti-PF4 heparin antibodies is not a solution to the problem of which patients are at risk. According to my hematology consultant prior exposure to heparin is not a reason to avoid heparin or to obtain antibody levels. A prior history of a reaction to heparin provides a reason use heparin alternatives if anticoagulation is required.
Ref: 1) Alonso MA et al: Thrombocytopenia and anaphylaxis secondary to heparin in a hemodialysis patient. Clin Nephrol 2005;63:236-240). 2) Howell MD, Powers RD: Utility of thrombocytopenia as a marker for heparin allergy in adult ED patients. Am J Emg Med 2006;24:268-270. 3) Gluckman TJ et al: Incidence of antiplatelet factor 4) Heparin antibody induction in patients undergoing percutaneous coronary revascularization. Am j Cardiol 2005;95:744-747.